- Cameron Oglesby
Depressing news about antidepressants
Antidepressants can work well and save lives. More than one of every eight men (12.5%) and almost twice as many women (24.3%) in their 60s and older take them.
But a new British Medical Journal report suggests that maybe fewer should, and for shorter periods of time. In fact, for people with mild or moderate, as opposed to severe, depression, long-term antidepressant use could do more harm than good.
The operative word here is “maybe.”
That’s because of what clinical trials have failed to measure. Most of these trials examine efficacy over just six to 12 weeks, while in the real world people take antidepressants for years. They also measure just specific symptoms, not quality of life, which matters more to most patients. As a result, the reports authors explain, “[t]here continues to be considerable uncertainty about the benefits of antidepressant use in the short and long term, particularly in regard to the lack of a clinically significant difference between antidepressant and placebo treatment.”
Or, as an Australian medical news report put it more bluntly, “Depression drugs no better than sugar pills in many studies.”
A 2017 meta-analysis on the most widely used antidepressants, SSRIs (selective serotonin reuptake inhibitors), raised questions about how well they actually worked. There was only a two-point difference on the 0-to-52-point Hamilton Depression Rating Scale between patients taking SSRIs and patients taking placebos. This is below the seven-point difference that many studies say is the threshold for making a clinical difference.
There are also side effects, the review notes. “About a fifth of patients on SSRIs report sleepiness during the day, dry mouth, profuse sweating or weight gain.” In a survey of long-term use by 1,431 people in 38 countries, 71% of respondents reported “feeling emotionally numb,” 70% “feeling foggy or detached,” 66% “not feeling like myself,” and 63% with “drowsiness.”
Discontinuing antidepressants – even very slowly and gradually – can bring side effects of its own: withdrawal symptoms including headaches, anxiety, insomnia, agitation, fatigue, and diarrhea. Even a very slow and cautious tapering off is no guarantee of avoiding withdrawal symptoms, especially since available doses don’t go low enough to make that tapering off as gradual as it should be.
Emotional health is every bit as important to us as it is to our clients and their families. That’s why emotional, mental and psychosocial health are major components of our thorough three-part needs assessments. And why our weekly checks and monthly nursing checkups always include watching for signs of depression and side effects.
For holistic senior care management that prioritizes emotional health is as well as physical health, please call or email us.